Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 224, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 17, 2008, 2:06 PM MDT for San Miguel County, Santa Fe County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 2:06 PM MDT (20:06 UTC)
- Expired
- Aug 17, 2008, 3:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties San Miguel County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 135 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:52 AM MDT, 10 hours 14 minutes earlier.
Area forecast discussion, Aug 17, 3:52 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 352 AM MDT SUN AUG 17 2008 .UPDATE... UPDATED TO ADD AVIATION AND FIRE WEATHER DISCUSSIONS. && .PREV DISCUSSION... 318 AM MDT SUN AUG 17 2008...SHOWERS AND THUNDERSTORMS ONGOING THIS MORNING ACROSS MUCH OF EASTERN NEW MEXICO. THESE STORMS WILL CONTINUE THEIR EAST-SOUTHWARD PROGRESSION THROUGHOUT THE MORNING. SEVERAL AREAS HAVE SEEN HEAVY RAIN OVER THE LAST FEW DAYS...WHICH HAS SATURATED THE GROUND...AND PRIMED IT FOR EXCESSIVE RUNOFF WITH ANY STORMS THAT OCCUR TODAY. THUS...HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH THROUGH 12Z MONDAY AS ANOMALOUS UPPER LOW OVER COLORADO WILL PROVIDE EXCELLENT DYNAMICS AGAIN TODAY FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. DRIER AIR WILL WORK INTO NORTHWEST NM TODAY...THUS ACTIVITY SHOULD BE SOMEWHAT LESS THAN YESTERDAY. HOWEVER...DUE TO COLD AIR ALOFT IN ASSOCIATION WITH THE UPPER LOW...ABUNDANT MOISTURE AND 0-6KM SHEAR ON THE ORDER OF 30KT... A FEW STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP DURING PEAK HEATING ACROSS CENTRAL AND EASTERN NM IF THE AREA CAN DESTABILIZE ENOUGH AFTER THIS MORNINGS CONVECTION. HAVE INCREASED POPS AND COOLED MAX TEMPS BETWEEN 2 AND 6 DEGREES CENTRAL AND EAST FOR TODAY. STORMS THAT DO DEVELOP SHOULD CONSOLIDATE INTO A COMPLEX THIS EVENING...SIMILAR TO PREVIOUS NIGHTS. THIS SHOULD RESULT IN ANOTHER EAST WIND IN THE ABQ METRO AREA TONIGHT...HELPING TO REPLENISH LOW LEVEL MOISTURE ACROSS CENTRAL AREAS. IN ADDITION...A FEW SNOW FLAKES NOT OUT OF THE QUESTION FOR THE HIGHEST PEAKS ACROSS NORTHERN NEW MEXICO TONIGHT. SLOW SOUTHEASTWARD MOVEMENT OF THE UPPER LOW INTO THE TEXAS PANHANDLE WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST MONDAY ACROSS THE EASTERN PLAINS. ONCE AGAIN THERE IS POTENTIAL FOR A FEW STRONG OR ISOLATED SEVERE STORMS TO DEVELOP. HAVE INCREASED POPS AND LOWERED TEMPS A FEW DEGREES ACROSS THESE AREAS IN ANTICIPATION OF CLOUD COVER. UPPER LOW FINALLY MOVES EAST INTO THE RED RIVER VALLEY BY TUESDAY...AND THUS COVERAGE AND INTENSITY OF STORMS WILL LESSEN GREATLY. MEANWHILE...RIDGING COMMENCES ACROSS ARIZONA AND WESTERN NEW MEXICO...ALLOWING TEMPS TO WARM BACK UP. SHOWERS AND THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE HIGHER ELEVATION THROUGH LATE WEEK. WESTERLIES LOOK TO INCREASE AROUND FRIDAY...AS AN UPPER TROUGH SCOOTS ACROSS THE NORTHERN ROCKIES. THIS SHOULD DRY OUT CENTRAL AND WESTERN AREAS...BUT ANOTHER BACK DOOR COLD FRONT LOOKS TO HAVE ITS EYES SET ON NORTHEAST NM LATE FRIDAY INTO SATURDAY. 34 && .AVIAITION... CAN NOT RULE OUT PATCHY FOG AND/OR LOW CLOUDS PRODUCING IFR CONDITIONS ANYWHERE EAST OF THE CONTINENTAL DIVIDE THROUGH MID MORNING. HOWEVER...PERSISTENT EASTERLY FLOW SHOULD ENABLE IFR CONDITIONS TO FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TO PRODUCE BRIEF PERIODS OF IFR CONDITIONS WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON THROUGH TONIGHT. MEANWHILE...STRONGER STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN THE RIO GRANDE VALLEY MAINLY THIS AFTN/EVE. SHORTLY AFTER SUNSET A 20 TO 30 KT EAST WIND IS EXPECTED TO PUSH INTO THE RIO GRANDE VALLEY...WITH HIGHER GUSTS BELOW CANYONS OPENING INTO THE VALLEY FROM THE EAST. AN AVIATION WEATHER WARNING MAY BE NEEDED AT KABQ DURING THE EVENING AND LATE NIGHT HOURS. TONIGHT THROUGH MONDAY MID MORNING...THE POTENTIAL ALSO EXISTS FOR WIDESPREAD IFR CONDITIONS IN LOW CLOUDS AND FOG TO RETURN TO THE AREA EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH MVFR CONDITIONS POSSIBLE AT KSAF. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44 && .FIRE WEATHER... A DRYING TREND WILL COMMENCE IN THE NORTHWEST TODAY AS A DRY SLOT WRAPS AROUND THE UPPER LOW IN COLORADO. AS A RESULT...THUNDERSTORMS WITH WETTING RAIN WILL CONTINUE TO FAVOR THE SOUTHWEST MOUNTAINS AND ESPECIALLY THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FOR THE NEXT FEW DAYS. SOME OF THE HIGHEST TEMPERATURES AND LOWEST HUMIDITIES WILL FAVOR THE VALLEYS WEST OF THE CONTINENTAL DIVIDE...WHERE MINIMUM HUMIDITIES COULD REACH CRITICAL THRESHOLDS BEGINNING MONDAY. THE THREAT FOR WIDESPREAD PRECIPITATION IN ERN NM SHOULD DECREASE SIGNIFICANTLY BEGINNING TUESDAY AS THE UPPER LOW EXITS EAST. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 86 55 89 57 / 20 0 0 0 GALLUP.......................... 83 49 85 50 / 10 5 0 0 GRANTS.......................... 83 49 84 49 / 20 5 5 5 GLENWOOD........................ 86 59 89 58 / 20 30 20 10 CHAMA........................... 72 39 76 41 / 40 20 10 10 LOS ALAMOS...................... 73 47 76 49 / 40 30 20 10 RED RIVER....................... 63 37 66 36 / 70 40 30 20 TAOS............................ 71 45 77 45 / 60 40 20 10 SANTA FE........................ 73 51 77 53 / 60 40 30 10 SANTA FE AIRPORT................ 76 51 79 53 / 50 30 20 10 ESPANOLA........................ 78 50 82 52 / 40 30 20 10 ALBUQUERQUE HEIGHTS............. 82 61 83 62 / 40 30 20 10 ALBUQUERQUE VALLEY.............. 84 58 85 58 / 40 30 20 10 ALBUQUERQUE FOOTHILLS........... 80 57 82 57 / 50 30 20 10 ALBUQUERQUE WEST MESA........... 83 58 84 60 / 40 30 10 10 SOCORRO......................... 84 57 85 57 / 40 30 20 10 SANDIA PARK/CEDAR CREST......... 73 46 74 45 / 40 30 20 10 MORIARTY/ESTANCIA............... 75 49 77 49 / 50 40 30 10 CARRIZOZO....................... 79 54 81 55 / 60 40 30 10 RUIDOSO......................... 72 50 72 49 / 60 40 40 20 RATON........................... 64 48 73 48 / 80 50 30 20 LAS VEGAS....................... 65 47 71 46 / 70 50 40 20 ROY............................. 66 54 72 54 / 80 60 40 20 CLAYTON......................... 66 54 72 57 / 90 70 40 20 SANTA ROSA...................... 76 54 79 54 / 70 60 40 20 TUCUMCARI....................... 73 57 77 57 / 80 70 40 20 FORT SUMNER..................... 74 60 78 58 / 70 60 40 20 CLOVIS.......................... 73 59 75 59 / 80 70 50 30 PORTALES........................ 74 60 76 60 / 80 70 50 30 ROSWELL......................... 77 61 79 64 / 70 50 40 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ004>007-010>013-016>021-026. && 34/44
Hazardous weather outlook, Aug 17, 6:00 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN AUG 17 2008 NMZ001>021-026-181200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND EASTERN NEW MEXICO WHERE SMALL HAIL AND GUSTY WINDS MAY OCCUR. HOWEVER...AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT IN THESE AREAS. IN ADDITION...THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL...AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:12 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 48 min |
| Aug 16, 6:57 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, Union | 2 hr |
| Aug 16, 7:58 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 2 hr |
| Aug 16, 8:56 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 2 hr |
| Aug 16, 9:18 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, Quay, San Miguel | 117 min |
| Aug 16, 10:23 PM MDT | Flash Flood Warning | ABQ | Harding, Quay, San Miguel | 112 min |
| Aug 16, 11:24 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 111 min |
| Aug 17, 12:19 AM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Guadalupe, Quay, Roosevelt | 116 min |
| Aug 17, 1:14 AM MDT | Areal Flood Advisory | ABQ | Quay, Union | 2 hr |
| Aug 17, 2:16 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Quay, Roosevelt | 3 hr |
| Aug 17, 5:14 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Roosevelt | 106 min |
| Aug 17, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 61 min |
| Aug 17, 2:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Aug 17, 3:09 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Valencia | 66 min |
| Aug 17, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 61 min |
| Aug 17, 3:39 PM MDT | Tornado Warning | ABQ | Bernalillo, Valencia | 51 min |
| Aug 17, 4:00 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 60 min |
| Aug 17, 4:11 PM MDT | Tornado Warning | ABQ | Socorro, Torrance, Valencia | 49 min |
| Aug 17, 4:28 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 92 min |
| Aug 17, 4:28 PM MDT | Tornado Warning | ABQ | San Miguel, Santa Fe | 47 min |
| Aug 17, 4:30 PM MDT | Flash Flood Warning | ABQ | Socorro, Valencia | 90 min |
| Aug 17, 4:33 PM MDT | Areal Flood Advisory | ABQ | Colfax, Guadalupe, Harding, Mora, San Miguel | 87 min |
| Aug 17, 4:43 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 62 min |
| Aug 17, 4:55 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 65 min |
| Aug 17, 4:59 PM MDT | Tornado Warning | ABQ | Socorro, Torrance, Valencia | 46 min |
| Aug 17, 5:09 PM MDT | Tornado Warning | ABQ | San Miguel, Santa Fe | 51 min |
| Aug 17, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 59 min |
| Aug 17, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 60 min |
| Aug 17, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 57 min |
| Aug 17, 5:40 PM MDT | Tornado Warning | ABQ | Guadalupe, San Miguel | 50 min |
| Aug 17, 5:46 PM MDT | Tornado Warning | ABQ | Socorro, Torrance | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.